“My baby girl went through Topical Steroid Withdrawal”

Mum of three Joanna Goy describes what happened when her daughter stopped using steroid-based creams to treat her eczema…

Babies-My-baby-girl-went-through-Topical-Steroid-Withdrawal-2
“I first discovered that my second daughter, Jophia, now 2, had eczema when she was about 9 months old.

As she had just started taking solid foods, I tried letting her have avocado, which is a generally safe first food. But after eating it, I realised that she had some minor rashes on her body. Her skin seemed dry and patchy and there was some redness, though it was pretty mild then.

At one point, she was using four different creams of various steroid intensities.”

During that time, the weather was also hazy ― with the PSI hitting more than 200, so I thought, perhaps the rash was due to the impurities in the air.

Both my husband and I had eczema when we were kids but we’ve both recovered. As her older sister Jolinda had it, too (she recovered from it pretty quickly), we thought it would be the same for Jophia.

So, we went to the paediatrician to get the same cream we’d used on Jolinda previously. This was a cream that contained steroids.

However, the rash didn’t go away.

Babies-My-baby-girl-went-through-Topical-Steroid-Withdrawal-4-5
In fact, it got worse and worse, to the extent that the doctor increased the dosage of her creams. At one point, she used four different creams of various steroid intensities (between 0.1 and 0.5 per cent) for different parts of her body.

In addition, I was told to bathe her in an antibacterial wash ― the type that is usually used post-surgery.

Various things could trigger her flare-ups ― it could be dirt, heat or things she ate. But the causes were always quite difficult to pinpoint.